Texas, 2023

High Wind in Texas, November 8, 2023

November 8, 2023 · NWS MAF · 2 events in 2 counties and zones

A large trough across the southwestern US brought westerly high winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large trough across the southwestern US brought westerly high winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 8, 2:21 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Nov 8, 2:21 AM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
221 AM CST Wed Nov 8 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 220 AM CST Wed Nov 8 2023

WV imagery shows the upper trough extending from Manitoba to
California, leaving southwest flow aloft over West Texas and
Southeast New Mexico.  At the surface, southwest winds continue to
decouple.  However, surface troughing in the Central Plains today
will veer winds to westerly, and winds will increase by late
morning, providing one more day of pleasant temperatures before the
cold front hits.  Despite downslope warming today, thicknesses come
down w/the approaching trough, and highs should come a degree or so
cooler than yesterday, w/increasing high clouds to help mitigate
things.

Tonight, the much-advertised cold front arrives, w/the latest NAM
pegging fropa at KMAF ~ 06Z.  By 12Z, the front should extend from
north of Van Horn to northern Terrell County.  Forecast soundings
show minimal instability w/the front, but enough for rain showers
beginning around 06Z and even a little thunder over the lower Trans
Pecos.  Drizzle will be possible, as well.

Thursday, buffer soundings suggest that anything along/north of the
front will have already seen their highs by 12Z, w/steady or falling
temperatures the rest of the day. W/this in mind, we've used a lower
percentile of NBM to capture this temperature trend. Showers/drizzle
will increase across the area, mainly south with the front, and as
the upper trough approaches.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 220 AM CST Wed Nov 8 2023

Upper pattern Thursday night starts with a trough extending down
across CO and AZ with SW flow across the region.  This trough will
weaken as it pushes across NM Friday into the Panhandle.  On
Saturday a cut off low will develop west of Baja and slowly roll
east moving into Nrn Mexico Monday and open up into a trough as it
moves across W TX Tuesday.

Temperatures Thursday night will be chilly in post frontal
conditions with some lows in the 30s across the north with 40s for
most of the region and some 50s along the Rio Grande.  Not expecting
much warming Friday under cloudy skies with highs only in the 50s
for most of the region. Another cool morning Saturday before warming
into the 60s during the afternoon. A little warmer Sunday before a
weak back door front pushes through the region knocking highs back
into the 50s and 60s Monday. Tuesday begins a slow warm up with
readings returning to near normal by Wednesday.

Rain showers are likely Thursday night along and south of the Pecos
River with a chance extending northward across the rest of the area.
Could see some lingering showers Friday morning but the event will
be ending. Nothing expected Saturday and Sunday but a chance of
rain, mainly south, returns to the forecast Sunday night and Monday
with some lingering rain possible Monday night.

&&

.AVIATION...
(06Z TAFS)
Issued at 922 PM CST Tue Nov 7 2023

VFR conditions will prevail next 24 hours. Southwest surface flow
will veer to west and increase Wednesday ahead of the front. High
clouds will begin to increase. Latest NAM puts fropa at KHOB ~ 04Z
Thursday, but at other terminals 06Z or after.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               89  47  51  42 /   0  10  40  40
Carlsbad                 85  45  51  42 /   0  10  40  40
Dryden                   87  60  69  48 /   0  20  60  60
Fort Stockton            90  53  59  43 /   0  20  50  50
Guadalupe Pass           78  46  49  40 /   0  20  40  50
Hobbs                    84  43  47  40 /   0  10  30  40
Marfa                    83  50  60  40 /   0  20  50  50
Midland Intl Airport     89  48  51  43 /   0  10  40  50
Odessa                   88  49  52  43 /   0  10  40  50
Wink                     90  49  55  43 /   0  10  40  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....72
AVIATION...44
Hazardous weather outlook, Nov 8, 2:20 AM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 AM CST Wed Nov 8 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-090830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 AM CST Wed Nov 8 2023 /120 AM MST Wed Nov 8 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
November 8, 4:38 AM CST to 8:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
November 8, 6:06 AM CST to 6:32 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149342, 1149341.